NSAID gastrointestinal toxicity

Curr Opin Gastroenterol. 2000 Nov;16(6):495-502. doi: 10.1097/00001574-200011000-00006.

Abstract

Toxic effects in the upper gastrointestinal tract, primarily complicated gastric and intestinal ulcers, are the most common undesirable effects of the nonsteroidal antiinflammatory drugs (NSAIDs). During the last several years there have been several advances, both in the laboratory and clinically, toward reducing NSAIDs' gastrointestinal toxicity. Some of these important developments have been the delineation of mechanisms of NSAID-induced GI toxicity, identification of groups at highest risk for development of NSAID-induced gastrointestinal complications, recognition of co-therapies that could reduce NSAID toxicity, and, most recently, development of classes of NSAIDs that have an improved gastrointestinal safety profile. Many of these advances occurred during the last year. This review focuses on several of the important recent observations that have improved our understanding and the safety of NSAIDs in the gastrointestinal tract.